Funnel Cloud, Kittson
- When
- June 23, 3:16 PM CST
- Where
- Kittson County, 2 mi N of Hallock
- Reported by
- TRAINED SPOTTER
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
18 thunderstorm wind, 13 tornado, 12 hail, 7 funnel cloud, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 23, 1:25 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
225 PM CDT THU JUN 23 2005
.SHORT TERM (TONITE THRU SUN)...COLD FRONT IN EAST CENTRAL ND FROM
KDVL TO KJMS SET TO MOVE SWIFTLY ACROSS ERN ND THIS AFTERNOON. VERY
WARM TEMPS ALOFT ARE INHIBITING CONVECTION FOR NOW...BUT AS THE
FRONT APPROACHES THE VALLEY AND A SHORTWAVE ACROSS ERN MT CATCHES
UP...STORMS WILL FIRE. AS THE CAP BREAKS...CAPES OF 3-4K J/KG
ALONG WITH LIS OF -6 TO -10C SHOULD PROMOTE RAPID SEVERE STORM
DEVELOPMENT. THE MAIN THREATS CONTINUE TO BE DAMAGING WINDS AND
LARGE HAIL. WITH FREEZING LEVELS ABOVE 15KFT...HAIL WILL BE TOUGH TO
GENERATE...BUT IF IT FALLS...IT WILL BE VERY LARGE. A TORNADO OR TWO
CANNOT BE RULED OUT WITH AN INITIAL SUPERCELL STRUCTURE.
THE FRONT SHOULD BE THROUGH WEST CENTRAL MN BY 10 PM WITH THE SEVERE
THREAT GONE WITH IT. HIGH PRESSURE NOSES IN FROM ALBERTA WITH H85
TEMPS PLUMMETING TO +10C (AFTER +28C ON THURSDAY). THIS WILL SPELL
MUCH COOLER TEMPS WITH HIGHS IN THE MID TO UPPER 70S AND LOWS IN THE
50S. WINDS WILL BE A BIT STIFF FROM THE NORTHWEST ON FRIDAY...BUT SHOULD
DIMINISH BY LATE IN THE DAY AS THE HIGH SETTLES IN.
THE HIGH BEGINS TO SHIFT EAST ON SAT WITH WINDS SWITCHING AROUND TO
THE SOUTHEAST. WARMER AIR AND HIGHER HUMIDITIES GET DRAWN NORTH IN
ADVANCE OF THE NEXT LOW PRESSURE SYSTEM GETTING ORGANIZED IN THE
ROCKIES. STORMS SHOULD FIRE IN THE WESTERN DAKOTAS AND MOVE EAST SAT
NITE. YET ANOTHER LOW PRESSURE SYSTEM ORGANIZES IN VIRTUALLY THE
SAME LOCATION ON SUNDAY...SETTING THE STAGE FOR STORMS TO TAKE A
SIMILAR PATH ACROSS OUR NECK OF THE WOODS.
.LONG TERM (MON THRU THURS)...AGAIN...NOT MUCH CHANGE TO THE
FORECAST THROUGH THE EXTENDED. GFS AND DGEX ARE STILL IN OVERALL
AGREEMENT WITH MOVEMENT OF A SHORTWAVE ACROSS THE NORTHERN PLAINS
SUNDAY EVENING INTO MONDAY. GFS MOVES SHORTWAVE MORE WEST OF THE
REGION AND KEEPS PRECIPITATION LONGER THAN DGEX. BOTH MODELS HAVE
BEEN FAIRLY CONSISTENT BETWEEN RUNS WITH THIS FEATURE AND THEREFORE
POPS WERE INCREASED FROM SUNDAY FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON. 500 MB RIDGE OVER CENTRAL PLAINS FLATTENS WITH THE UPPER
LOW OVER CENTRAL MANITOBA KEEPING THE POTENTIAL FOR THUNDERSTORMS
THROUGH THE MIDDLE OF NEXT WEEK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...TORNADO WATCH #513 UNTIL 10 PM NORTH OF I-94.
MN...TORNADO WATCH #513 UNTIL 10 PM NORTH OF HWY 10.
RIVER FLOOD WARNING AT OSLO.
&&
JCA/JDSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 642 AM CDT THU JUN 23 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241138- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 642 AM CDT THU JUN 23 2005 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF EASTERN NORTH DAKOTA AND WEST CENTRAL AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. STRONG TO EXTREME INSTABILITY POOLING AHEAD OF EASTWARD ADVANCING COLD FRONT WILL INCREASE THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS THE REGION THIS AFTERNOON AND EVENING. A STRONG MID-LEVEL CAP IN PLACE OVER THE REGION MIGHT INHIBIT CONVECTIVE DEVELOPMENT ESPECIALLY ACROSS THE SOUTH IF IT IS SLOW TO ERODE. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS...LARGE HAIL AND POSSIBLY A COUPLED ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. BERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
348 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 4 W PEKIN 47.79N 98.41W
06/23/2005 1.75 INCH NELSON ND TRAINED SPOTTER
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
350 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL PEKIN 47.79N 98.33W
06/23/2005 1.00 INCH NELSON ND TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
401 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST 3 W PISEK 48.31N 97.78W
06/23/2005 0 MPH WALSH ND LAW ENFORCEMENT
60 MPH WIND.
0355 PM TSTM WND GST 3 W PISEK 48.31N 97.78W
06/23/2005 60 MPH WALSH ND LAW ENFORCEMENT
&&
WBARRETTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
402 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TORNADO HAMILTON 48.81N 97.45W
06/23/2005 PEMBINA ND LAW ENFORCEMENT
TORNADO REPORTED IN THE AIR NEAR HAMILTON
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
413 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG PARK RIVER 48.39N 97.74W
06/23/2005 WALSH ND LAW ENFORCEMENT
TREES AND POWER LINES BLOWN DOWN.
&&
GGUSTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
414 PM CDT THU JUN 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG PARK RIVER 48.39N 97.74W
06/23/2005 WALSH ND LAW ENFORCEMENT
TREES DOWN...SOME STREET FLOODING.
&&
WBARRETTThe Fargo/Grand Forks radar (KMVX), 145 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
18 thunderstorm wind, 13 tornado, 12 hail, 7 funnel cloud, 2 flash flood. Local standard time, as filed.
Three grain bins were blown apart and thrown onto the nearby railroad tracks. An old garage was damaged and shingles were blown off a house.
A brief touchdown occurred in Orleans. The tornado destroyed six large grain bins at the elevator and one small storage shed. Peak winds were estimated at 120 mph.
An NDAWN sensor measured the wind gust.
A persistent wall cloud with pendant funnel cloud was observed moving east-southeast.
A MNDOT RWIS sensor measured the 60 mph wind gust.
Around 68 trees were uprooted at Angle Outpost Resort. Three 700-pound piers were pulled out of the dock area and three boats were tossed on shore. The strong winds blew for about 15 minutes. Over one thousand trees were blown down from French Narrows and Fort Charles down into the Northwest Angle. Windows were blown out of several cabins in the area.
Nickle to quarter-sized hail was reported.
The tornado tracked from the east end of the Northwest Angle, out onto the Lake of the Woods to about 3 miles south of Oak Island. The tornado-waterspout was seen from the shore of Little Oak Island. Numerous trees were uprooted or snapped off on the Northwest Angle. Estimated peak winds were 100 mph.
Well-built garage walls and a roof were torn off a home. Steel grain bins were ripped off their foundations and thrown through the air. A 36x100 foot hip-roofed barn was torn from its foundation and demolished. Peak winds were estimated at 150 mph.
Several large trees were blown down in a shelterbelt.
The roofing and sidewalls were violently torn from two pole sheds and blown to the east. Numerous trees were uprooted or snapped off.
Two steel grains bins were ripped off their foundations with debris thrown for about a half-mile to the northeast. Peak winds were estimated at 120 mph.
Several large trees were blown down by the strong wind. Shingles were torn off two homes.
The roof was blown off a house.
A 108 mph wind gust was measured by the Crookston AWOS. Several airport hangers sustained roof damage.
The roof was torn off a barn and two steel grain bins were blown down.
The tornado formed on the south edge of a downburst wind core. The tornado was observed in a field just south of U.S. Highway 2 at Marcoux Corner.
The tornado formed on the northern edge of a downburst wind core. Trees were snapped off in shelterbelts and shingles torn off roofs. Estimated peak wind speeds were 110 mph. The tornado continued into Red Lake county.
The end walls were blown out of a pole shed. Numerous large trees were snapped off or uprooted.
This tornado originated 6 miles southeast of Euclid in Polk county. It tracked for about a mile in Red Lake county, snapping off trees in shelterbelts. Estimated peak winds were 110 mph.
A MNDOT RWIS site measured the 68 mph wind gust.
Trees were blown down and some shingle damage was reported.
A MNDOT RWIS site measured the 58 mph wind gust.
A MNDOT RWIS site measured the 58 mph wind gust.
A brief tornado touchdown was reported east of Fertile.
Large trees were blown down near Norris Camp.
Trees were knocked down near Buffalo Creek by winds estimated to be around 90 mph. Video of the tornado was shown on the Weather Channel. The tornado continued into Becker county.
The tornado originated 6 miles east-northeast of Hawley in Clay county. The tornado tracked toward Stinking Lake and damaged several trees in the area. Peak winds were estimated at 90 mph.
The tornado knocked down numerous trees along county road 24. Estimated peak winds were 90 mph. The tornado continued into Beltrami county.
The tornado originated 3 miles east-northeast of Leonard in Clearwater county. Many large trees were knocked over along county road 24. Estimated peak wind speeds were 90 mph.
The tornado tracked through trees and crossed scenic highway 39 south of Blackduck. Many large trees were knocked down along the damage path. Peak wind speeds were estimated at 100 mph.
Fields were flooded near highway 175 and county road 16.
Water flowed over county road 34 near Strawberry Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyThe tornado archive for Minnesota, 2005Warnings in Minnesota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461072, 5461352, 5461073, 5461074, 5461075, 5461150, 5461151, 5461152, 5461153, 5461154, 5461155, 5461156, 5461157, 5461158, 5461159, 5461160, 5461161, 5461162, 5461163, 5461164, 5461252, 5461254, 5461255, 5461256, 5461253, 5461257, 5461258, 5461259, 5461260, 5461261, 5461262, 5461263, 5461264, 5461265, 5461266, 5461267, 5461268, 5461269, 5461270, 5461271, and more.